Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 20, NWS Birmingham, AL

March 23, 2005Clay County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 23, 2005, 12:09 AM CST for Clay County, Tallapoosa County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 12:09 AM CST (06:09 UTC)
Expired
Mar 23, 2005, 12:45 AM CST
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Clay County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 11:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 230609
TORBMX
ALC027-123-230645-
/O.NEW.KBMX.TO.W.0020.050323T0609Z-050323T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 AM CST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ASHLAND
  EXTREME NORTHWESTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 1245 AM CST

* AT 1155 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES
  SOUTHWEST OF MILLERVILLE...OR ABOUT 8 MILES NORTH OF ROCKFORD...
  MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MILLERVILLE BY 1225 AM CST
  ASHLAND BY 1235 AM CST
  PYRITON BY 1240 AM CST
  LINEVILLE BY 1245 AM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3311 8601 3312 8617 3315 8617 3329 8600
      3330 8597 3336 8594 3344 8583 3330 8566
      3328 8566 3325 8569 3304 8599

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 22, 3:14 PM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Mar 22, 3:14 PM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CST TUE MAR 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

TOUGH FORECAST AHEAD FOR TONIGHT AS FAR AS SEVERE WEATHER GOES.
MODELS ARE SHOWING AN UPPER LEVEL JET MOVING ACROSS OUR AREA
TONIGHT...WHICH COULD ENHANCE THUNDERSTORM DEVELOPMENT. AS FAR AS
COVERAGE GOES...IT WILL ALL DEPEND ON THE JET LOCATION AS THIS
FEATURE DETERMINES WHERE ENHANCED AREAS OF LIFT OCCURS.
ALSO...SKIES ARE BECOMING CLEAR OVER MUCH OF WESTERN ALABAMA AND
MISSISSIPPI AND THE SUN IS QUICKLY WARMING THINGS UP. DEWPOINTS
REMAIN IN THE UPPER 50S AND LOWER 60S OVER MUCH OF THE AREA. THEY
ARE EXPECTED TO REMAIN AROUND THAT THROUGH MOST OF THE NIGHT UNTIL
THE FRONT MOVES THROUGH. ALL THE INGREDIENTS ARE THERE FOR SOME
MORE SEVERE THUNDERSTORMS. MAIN THREAT WILL BE LARGE HAIL AND
POSSIBLY SOME ISOLATED TORNADOES. ISOLATED THUNDERSTORMS ARE
ALREADY POPPING UP OVER MISSISSIPPI AND ARKANSAS WHICH COULD BE AN
INDICATION OF THINGS TO COME THIS EVENING. WE ASK THE PUBLIC TO
REMAIN ALERT AND STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA
WEATHER RADIO OR WATCH YOUR LOCAL TV STATION.

WEDNESDAY WILL BE A MUCH DRIER DAY AS THE FRONT EXITS THE AREA.
SKIES WILL BE MOSTLY SUNNY AND TEMPERATURES WILL RANGE FROM 65 TO
70. TEMPS WILL COOL DOWN SOME WEDNESDAY NIGHT (LOWER TO MID 40S)
BUT WILL QUICKLY REBOUND ON THURSDAY.

A DRY FRONT WILL MOVE ACROSS THE AREA FRIDAY. THIS FRONT WILL
STALL OVER SOUTH ALABAMA AND THEN WILL MOVE NORTH AS A WARM FRONT
IN ANTICIPATION OF THE NEXT WEATHER SYSTEM.

.LONG TERM (SATURDAY THROUGH TUESDAY)...

SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE WEEKEND. WARM FRONT
WILL MOVE NORTH ON SATURDAY WHICH IT COULD HELP DEVELOP SOME
SHOWERS ACROSS OUR AREA. FOR THOSE OF YOU MAKING PLANS FOR THE
WEEKEND...IT LOOKS LIKE THE MAIN BULK OF THE RAIN WILL BEGIN TO
MOVE ACROSS SATURDAY NIGHT INTO SUNDAY.

ON SUNDAY...SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE ACROSS
THE FORECAST AREA AHEAD OF A COLD FRONT APPROACHES FROM THE WEST.
THE TIMING ON THIS SYSTEM IS STILL UP IN THE AIR AS MODELS COULD
SLOW OR SPEED THINGS UP AND THEY ARE ALSO SHOWING SOME GOOD
DYNAMICS FOR THIS SYSTEM. SO THIS IS DEFINITELY SOMETHING TO KEEP
OUR EYES ON. ONCE THE FRONT MOVES THROUGH...EXPECT TEMPERATURES TO
BE AROUND AVERAGE FOR DAYTIME AND NIGHTTIME ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  62  41  71 /  60  10   0   0
ANNISTON    52  63  41  71 /  60  10   0   0
BIRMINGHAM  52  63  41  71 /  60  10   0   0
TUSCALOOSA  52  63  42  72 /  50  10   0   0
CALERA      52  64  42  72 /  60  10   0   0
AUBURN      55  68  45  74 /  60  10   0   0
MONTGOMERY  54  69  43  75 /  60  10   0   0
TROY        54  70  44  76 /  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10/07
Hazardous weather outlook, Mar 22, 5:00 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CST TUE MAR 22 2005

ALZ011>015-017>050-230500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
FORECAST AREA THIS EVENING AND LATE TONIGHT.  ISOLATED SEVERE
THUNDERSTORMS...DEVELOPING OVER MISSISSIPPI LATE THIS
AFTERNOON...WILL MOVE EAST AND FURTHER DEVELOP INTO WESTERN ALABAMA
TOWARD SUNSET.  THESE STORMS WILL MOVE TO THE EAST ACROSS THE
REMAINDER OF NORTH-CENTRAL AND CENTRAL ALABAMA THROUGH THE NIGHT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW TORNADOES ARE STILL POSSIBLE. THE THREAT
OF SEVERE WEATHER WILL END BEHIND A COLD FRONT LATE TONIGHT.  THE
FRONT IS EXPECTED IN WESTERN ALABAMA BY 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER AGAIN THIS
UPCOMING WEEKEND...AS A STORM SYSTEM APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE AGAIN BY THIS EVENING...AS SEVERE THUNDERSTORMS APPROACH
FROM MISSISSIPPI.

In the hours before

Special weather statement, Mar 22, 9:07 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CST TUE MAR 22 2005

ALZ015-024-230345-
JEFFERSON-WALKER-
907 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 945 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TUTWILER...MOVING NORTHEAST AROUND 35 MPH.

THIS THUNDERSTORM WILL RIDE THE WALKER AND JEFFERSON COUNTY
LINE...AFFECTING AREAS IN AND NEAR TUTWILER...GOODSPRINGS...WEST
JEFFERSON...DORA AND SUMITON THROUGH 945 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 10:42 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CST TUE MAR 22 2005

ALZ025-230515-
SHELBY-
1042 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 1115
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1031 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF ALABASTER...MOVING NORTHEAST AT 40
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER...PELHAM...
OAK MOUNTAIN STATE PARK...CHELSEA...VINCENT...VANDIVER AND
HARPERSVILLE THROUGH 1115 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 11:00 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST TUE MAR 22 2005

ALZ011>015-022>023-030>032-039-230515-
1100 PM CST TUE MAR 22 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 72.

FAYETTE           GREENE            HALE              LAMAR
MARENGO           MARION            PICKENS           SUMTER
TUSCALOOSA        WALKER            WINSTON

ALZ017-024>027-033>036-040>044-230515-
1100 PM CST TUE MAR 22 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 72 UNTIL 2 AM CST.

AUTAUGA           BIBB              BLOUNT            CHILTON
COOSA             DALLAS            ELMORE            JEFFERSON
LOWNDES           MONTGOMERY        PERRY             SHELBY
ST. CLAIR         TALLADEGA
Local storm report, Mar 22, 11:39 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1139 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             4 SSE BILLINGSLEY       32.61N 86.68W
03/22/2005  1.75 INCH        AUTAUGA            AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED AT THE INTERSECTION OF US
            HIGHWAY 82 AND COUNTY ROAD 19.

&&

MBS/91
Local storm report, Mar 22, 11:42 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             2 W CLANTON             32.84N 86.66W
03/22/2005  0.75 INCH        CHILTON            AL   AMATEUR RADIO

            PENNY SIZE HAIL.

&&

MBS/91
Special weather statement, Mar 22, 11:52 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 PM CST TUE MAR 22 2005

ALZ011>015-017-022>024-030>034-039-230803-
1152 PM CST TUE MAR 22 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 72.

BIBB              BLOUNT            FAYETTE           GREENE
HALE              JEFFERSON         LAMAR             MARENGO
MARION            PERRY             PICKENS           SUMTER
TUSCALOOSA        WALKER            WINSTON

ALZ025>027-035>036-040>044-230803-
1152 PM CST TUE MAR 22 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 72 UNTIL 2 AM CST.

AUTAUGA           CHILTON           COOSA             DALLAS
ELMORE            LOWNDES           MONTGOMERY        SHELBY
ST. CLAIR         TALLADEGA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:40 PM CSTSevere Thunderstorm WarningBMXPickens65 min
Mar 22, 7:28 PM CSTSevere Thunderstorm WarningBMXLamar62 min
Mar 22, 7:43 PM CSTSevere Thunderstorm WarningBMXPickens32 min
Mar 22, 7:48 PM CSTTornado WarningBMXPickens42 min
Mar 22, 7:57 PM CSTSevere Thunderstorm WarningBMXFayette48 min
Mar 22, 7:58 PM CSTTornado WarningBMXGreene32 min
Mar 22, 8:11 PM CSTTornado WarningBMXTuscaloosa49 min
Mar 22, 8:33 PM CSTSevere Thunderstorm WarningBMXPickens27 min
Mar 22, 8:37 PM CSTSevere Thunderstorm WarningBMXWinston23 min
Mar 22, 9:43 PM CSTTornado WarningBMXPerry47 min
Mar 22, 9:55 PM CSTTornado WarningBMXDallas35 min
Mar 22, 10:05 PM CSTTornado WarningBMXChilton55 min
Mar 22, 10:28 PM CSTSevere Thunderstorm WarningBMXMarengo32 min
Mar 22, 10:54 PM CSTSevere Thunderstorm WarningBMXShelby36 min
Mar 22, 11:04 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton41 min
Mar 22, 11:35 PM CSTTornado WarningBMXChilton10 min
Mar 22, 11:39 PM CSTTornado WarningBMXCoosa51 min
Mar 22, 11:52 PM CSTSevere Thunderstorm WarningBMXClay38 min
Mar 22, 11:55 PM CSTSevere Thunderstorm WarningBMXElmore50 min
Mar 23, 12:15 AM CSTSevere Thunderstorm WarningBMXTallapoosa45 min
Mar 23, 12:30 AM CSTTornado WarningBMXTallapoosa20 min
Mar 23, 12:37 AM CSTTornado WarningBMXRandolph38 min
Mar 23, 12:54 AM CSTSevere Thunderstorm WarningBMXChambers51 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.